Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


fluctuating eGFR/high CD4%
Apr 5, 2012

Dear Doc,

In your clinical experience have you seen cases where a patient's eGFR can fluctuate widely from one quarterly test to another? I am a healthy white male of 43 years.

My eGFR was always >100 prior to HIV diagnosis. Commenced ATRIPLA meds within 6 mths of infection-(VL @ 4K at that time) and within 1 mth was UD which has continued to date.

Following ATRIPLA treatment eGFR declined substantially from >100 to 77 over 9 mth period. Diagnosed with slight-mod bone loss....osteopenia. Replaced Truvada with Kivexa and over next 6 mths eGFR increased steadily to 90 (not clear if the change in meds was the reason for the improvement). Last test however, eGFR fell back to 69 unexpectedly. All my extensive lab tests during this time period in normal reference ranges including no urine protein or urine creatinine except for fluctuating plasma creatinine (was at low end of ref range prior to HIv infection and now frequently exceeds the high end of ref range) which is affecting my eGFR. No changes in exercise, diet nor is there any other contributing medical issues. CD4 stable at 600-750 during this period and CD4% steadily increasing from low of 36% at HIV diagnosis to now at 51%. Q) What is going on with the fluctuating eGFR? Q) Do u also see in patients increasingly high CD4%s with CD4 counts remaining stable? Increasingly high CD4%'s a cause for concern?

Thank you in advance for your reply.

Response from Dr. Young

Hello and thanks for posting your very relevant question.

Because of long-term survival and the aging of the population of people living with HIV, we're becoming increasingly attentive to long-term health issues. Among many (and in part too, because of the common use of tenofovir), we're paying attention to kidney and bone health.

Seems like you experienced a confirmed decline in glomerular filtration rate (eGFR; the key word here is confirmed) and bone health issues, both of which raise concern about the continued use of tenofovir-based treatment, like Atripla. Normally, we'd expect no more than an insignificant 5% decline in kidney health (GFR) with tenofovir, a ~25% decline would prompt me to consider alternatives. The switch to Kivexa (we call it Epzicom) seems entirely reasonable in light of these changes.

A single GFR measurement, such as your most recent one deserves follow up, but the values do fluctuate quite a bit- so a single test shouldn't be used to make therapy decisions. You're correct in pointing out that changes in diet, muscle mass or exercise can sometimes affect GFR.

As for your CD4%, yours is often seen among persons with normal CD4 absolute counts. Indeed, it's a soft measure of continued immune improvement. I've never seen a case where a high CD4% was of concern.

Hope that helps, BY



Previous
Any adversie affect when eating Grapefruit on Atripla?
Next
Fermented Papaya

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement